Severe Hypoglycemia Due to Cryptic Insulin Use in a Bodybuilder Academic Article uri icon

abstract

  • BACKGROUND: Bodybuilding is a demanding sport, which requires high-volume, high-resistance weight training and augmented nutritional intake, toward an increase of overall body muscle mass accompanied by an overall decrease of body fat percentage and mass. Among bodybuilders, the use of various legal and illegal supplements is common. These supplements may be naturally occurring or man-made. CASE REPORT: We discuss the case of a 30-year-old male bodybuilder presenting with coma due to severe hypoglycemia from unknown cause, necessitating iterative glucose infusions, which was subsequently found to be related to cryptic insulin injections. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: In strength athletes, especially amateurs, the recourse to performance-enhancement drugs (e.g., insulin) is frequent. Beyond the specificity of care required for surreptitious insulin intoxication, emergency physicians should be alert to the possibility that exogenous insulin has been injected for use as an ergogenic aid by bodybuilders and others seeking to increase their body muscle mass when they encounter a patient with a decreased level of consciousness and treatment-refractory hypoglycemia. Moreover, in case of suspicion of such intoxication, the use of other illegal supplements should be screened, due to potentially associated risks of complication.

altmetric score

  • 1.6

author list (cited authors)

  • Heidet, M., Abdel Wahab, A., Ebadi, V., Cogne, Y., Chollet-Xemard, C., & Khellaf, M.

citation count

  • 3

publication date

  • December 2018